• OUCH!

    Asked by Ydnar2xer on Saturday, November 24, 2012

    OUCH!

    Bad neuropathy on all toes and fingers, plus the feeling that I will lose all fingernails & toenails (nail bed pain!). Any suggestions that don't involve swallowing another dozen pills or taking several more injections a day? I just left the hospital after a week's stay and I think I took about 100 pills during that time and my entire stomach is purple due to shots! Help! I am using tea tree oil, but with very limited success.

    19 Answers from the Community

    19 answers
    • FreeBird's Avatar
      FreeBird

      Isn't that something else. We had a brush with neuropathy years ago from using antibiotics long-term. It came back around with dad's chemotherapy. I am not aware of anything that helps, except for the gabapentin that some on this website have had results with, and the antidepressant drug, Cymbalta (duloxetine) that was part of a clinical trial for chemotherapy-induced peripheral neuropathy, with success in some chemotherapies. There are some over the counter remedies, but I don't know that they work at all. Vitamin B12, fatty acids, I haven't heard about the tea tree oil. http://www.cancer.med.umich.edu/news/antidepressant-relieves-chemotherapy-effectsr-2012.shtml

      almost 5 years ago
    • nancyjac's Avatar
      nancyjac

      Keep the fingers and toes moving as much as possible. Squeeze a tennis ball in your hand. Hang on to the back of a chair or a kitchen counter and go up and down on your toes. For the nails keep them short. This won't necessarily keep you from losing them or the nail beds feeling sore, but it will keep you from getting them accidentally ripped or broken off (now that's a real ouch!)

      almost 5 years ago
    • carm's Avatar
      carm

      Go to a walgreens or any drug store and buy gel inserts for your shoes. Put them in the freezer at night and then slip into your shoes in the morning. It will soothe the burning that is associated with neuropathy.

      almost 5 years ago
    • FreeBird's Avatar
      FreeBird

      That frozen gel insert is an interesting idea from Nurse Carm. In Florida we have to be careful about telling people to go out and get Dr. Scholl and put 'em in the freezer, because they just might do it.

      Here's the page on peripheral neuropathy from the American Cancer Society http://www.cancer.org/acs/groups/cid/documents/webcontent/002908-pdf.pdf

      almost 5 years ago
    • Ydnar2xer's Avatar
      Ydnar2xer

      thanks for your suggestions so far--I will call my onc who is on call this weekend first thing tomorrow as the Percocet isn't touching the pain tonight~meanwhile, I am continuing to exercise fingers by attempting to knit and tapping my toes like crazy!

      almost 5 years ago
    • JennyMiller's Avatar
      JennyMiller

      I had some neuropathy -- and my share of bone pain! I agree with nancyjac that "movement" helps. Lately, bone pain has been waking me up at 3 or 4 AM -- when I get up and move around, it subsides. I hope you are able to find some relief.

      almost 5 years ago
    • Msreje's Avatar
      Msreje

      I have very bad neuropathy too. It is driving me crazy. My chemo ended in October and I am still getting Herceptin every three weeks. The only thing that helps me is reflexology. I discovered it during chemo. The center where I go for treatment has a nurse on staff that provides this type of care. The first session gave me relief for about 10 days, the results vary from patient to patient and I do not always get the same relief. The reflexologist also said acupuncture is very good and a B complex vitamin. You can consult with your oncologist. My feeling is that reflexology and/or acupuncture cannot hurt anyone.

      almost 5 years ago
    • PinkD's Avatar
      PinkD

      My onc had me take glutamine and B6 and I didn't have any neuropathy. I never did find a solution for the nail pain, and 7 years later am still losing toe nails =(

      almost 5 years ago
    • gwendolyn's Avatar
      gwendolyn

      My onc recommended specific daily doses of Folic Acid, B6, and Lipoic Acid for my finger/toe neouropathy. I found it did help me. You may want to ask your doctor about them. Yes, it means additional daily pills...ugh, I feel like you do about that.

      almost 5 years ago
    • Nancebeth's Avatar
      Nancebeth

      I took Glutamine and I had very little neuropathy during chemo. I have been off chemo since August but the Tamoxifen was causing severe joint pain and that is one of the reasons I stopped taking it. I also exercised and moved my toes and fingers as much as possible which seemed to help as well.

      almost 5 years ago
    • SueRae1's Avatar
      SueRae1

      No suggestions, but wishing you good luck in finding a solution that works. I juse Jojoba & Emu oil to help with my extra dry skin - they claim to help with other issues - so who knows.

      almost 5 years ago
    • PrettyToes' Avatar
      PrettyToes

      Are you getting taxol? If so, be sure to put your hands and feet in ice during the infusion. I got 12 infusions of taxol, and did that. My nails are fine. But many who did not, did lose their nails.

      almost 5 years ago
    • PrettyToes' Avatar
      PrettyToes

      Also, talk to your doctor about gabapentin .... It often helps with neuropathy. It is more pills, but it will be well worth it if it helps.

      almost 5 years ago
    • nobrand's Avatar
      nobrand

      I'm with you on less pills! Blah! Keeping the fingers and toes active does seem to help some.. I usually worry with a fuzzy piece of fabric, or pet on the kitties.

      almost 5 years ago
    • blondie's Avatar
      blondie

      My spasms were triggered by my big toe separating. Had to go to a pain management for muscle relaxer. Have your oncologist test you for bone density / muscle weakness. Take a picture of your foot when the cramp occurs to your oncologist for consultation.

      almost 5 years ago
    • mharris' Avatar
      mharris

      I am sorry that you have this terrible neuropathy. Two years later and the bulk of mine is better although I still brush my teeth in stages and wake up during the night to tingling/burning hands and arms. I'm sorry but what helped me the most was Cymbalta. I took it for quiet awhile and then tapered down and off (when the neuropathic pain became manageable). Metanx is another medication I discovered later. It is made of primarily complex vitamins. One avenue I wish I had explored more during the most painful times were compounded creams. These topicals are prescribed by your provider ( with certain ingredients like the gabapentin or lidocaine and others) and made at a compounding pharmacy. You apply these directly on your skin in the painful areas (beats taking a pill which you don't want to do, I'd worry about putting it on your hands as you may inadvertently rub your eyes). I hope you get relief soon. All the best!

      almost 5 years ago
    • mharris' Avatar
      mharris

      I am sorry that you have this terrible neuropathy. Two years later and the bulk of mine is better although I still brush my teeth in stages and wake up during the night to tingling/burning hands and arms. I'm sorry but what helped me the most was Cymbalta. I took it for quiet awhile and then tapered down and off (when the neuropathic pain became manageable). Metanx is another medication I discovered later. It is made of primarily complex vitamins. One avenue I wish I had explored more during the most painful times were compounded creams. These topicals are prescribed by your provider ( with certain ingredients like the gabapentin or lidocaine and others) and made at a compounding pharmacy. You apply these directly on your skin in the painful areas (beats taking a pill which you don't want to do, I'd worry about putting it on your hands as you may inadvertently rub your eyes). I hope you get relief soon. All the best!

      almost 5 years ago
    • karen1956's Avatar
      karen1956

      I had neuropathy in my feet and used caspacian creme...over the counter in the drug stores...it is hot pepper cream...mine was pretty mild so it was okay.....Also gabapentin is helpful sometimes (and yes its another pill or 2 or 3)...hope you get some answers....

      almost 5 years ago
    • DaveWaz's Avatar
      DaveWaz

      WhatNexters,

      Conversation around this topic inspired a blog article on our site that you may find helpful.

      Chemotherapy-Induced Peripheral Neuropathy - What, Why, and How
      http://www.whatnext.com/blog/posts/chemotherapy-induced-peripheral-neuropathy-what-why-and-how

      This article might help you and others gain insights on what is happening; it also points to related questions asked on the site.

      David

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.